Alert archive / North Carolina / Flash Flood Warnings in 2006

Flash Flood Warning 32, NWS Raleigh, NC

July 6, 2006Person County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 6, 2006, 12:07 AM EDT for Person County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2006, 12:07 AM EDT (04:07 UTC)
Expired
Jul 6, 2006, 3:00 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 060408 CCA
FFWRAH
NCC145-060700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1207 AM EDT THU JUL 6 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 300 AM EDT

* AT 1157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  ADDITIONAL RAIN THAT IS FALLING OVER SATURATED GROUND IN PERSON
  COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROXBORO.

SEVERAL ROADS NEAR AND SOUTH OF ROXBORO HAVE WATER OVER THE ROADS. 
MOTORISTS SHOULD BE ALERT TO THIS DANGER. FLOOD WATERS ARE 
ESPECIALLY HARD TO SEE AT NIGHT. RESIDENTS NEAR SMALL CREEKS AND 
STREAMS SHOULD BE BE PREPARED FOR POSSIBLE FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS
SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK
ACTION.

LAT...LON 3652 7914 3625 7913 3625 7882 3653 7883

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 9:52 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 9:52 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
952 PM EDT WED JUL 5 2006

.SHORT TERM /REST OF TODAY THROUGH FRIDAY/...
FLOOD WATCH CONTINUES.
HAVE DELAYED HEAVY PRECIPITATION SLIGHTLY INTO PREDAWN HOURS. WILL
UPDATE POINT FORECAST PRODUCTS BUT NO UPDATE TO THE ZONE PRODUCT.

TIMING ON HEAVY PRECIPITATION LOOKS TO BE SLIGHTLY DELAYED BUT
STILL LIKELY DURING THE WATCH PERIOD.

ONLY OTHER POSSIBLE CONCERN IS FOR THURSDAY NIGHT LOW TEMPERATURES.
MAY NEED A COUPLE OF DEGREES TRIMMED TO DIP NORTHERN LOWS INTO THE
UPPER 50S. HOWEVER IT LOOKS LIKE A LIGHT BREEZE WILL STAY UP AND
THIS MAY KEEP LOWS CLOSER TO 60.

&&

.PREV DISCUSSION...
 (ISSUED 315 PM EDT WED JUL 5 2006)

SHORT TERM /TONIGHT THROUGH SATURDAY/...
DOUBLE PUNCH OF LOCALLY SEVERE STORMS AND EXCESSIVE RAINFALL
EXPECTED TONIGHT ACROSS THE NORTH HALF OF CENTRAL NORTH CAROLINA.
SOUTHWEST LOW LEVEL FLOW CONTINUES TO PUMP MOISTURE INTO THE
REGION. PRECIPITABLE WATER VALUES HOVERING AROUND 2 INCHES.
MEANWHILE UPPER LEVEL VORTICITY AXIS AND ASSOCIATED SURFACE FRONT
TRUDGES SOUTHWESTWARD TOWARD CENTRAL NORTH CAROLINA. THIS WILL
HELP TO FOCUS LOW LEVEL CONFLUENCE. PLENTY OF SUPPORT ALOFT AS
WELL AS REGION IS IN FAVORABLE RIGHT ENTRANCE REGION OF 300 TO 250
MILLIBAR JET OVER NEW ENGLAND THAT IS FORECAST TO STRENGTHEN
OVERNIGHT. FINALLY DUE TO DEEP WESTERLY FLOW...POTENTIAL FOR
TRAINING ECHOES. TRAINING POTENTIAL HIGHEST OVER THE NORTHERN
THIRD OF CENTRAL NORTH CAROLINA. THUS...HAVE EXPANDED FLASH FLOOD
WATCH EAST TO INCLUDE ALL OF NORTHERN PIEDMONT AS WELL AS PORTIONS
OF NORTHERN COASTAL PLAIN.

MID LEVEL TROUGH AND ASSOCIATED FRONT DRIFT SOUTHWARD ACROSS
CENTRAL NORTH CAROLINA THROUGH THURSDAY. LOW LEVEL FLOW BECOMES
MORE NORTHERLY BY MID DAY NORTH HALF WHICH SHOULD HELP TO
DIMINISH/END PRECIPITATION THURSDAY AFTERNOON...AND IN THE SOUTH
BY EARLY EVENING. WITH CLOUDS AND PRECIPITATION...EXPECT
TEMPERATURES TO BE MUCH COOLER COMPARED TO RECENT DAYS WITH MOST
AREAS STRUGGLING TO REACH 80 DEGREES.

GENERALLY TRANQUIL WEATHER EXPECTED FRIDAY AND SATURDAY WITH
MAXIMUM TEMPERATURES ABOUT A CATEGORY BELOW NORMAL. MAY SEE
EXTENSIVE CUMULUS FIELD FRIDAY AND SATURDAY IN THE AFTERNOON AS
REGION UNDERNEATH UPPER LEVEL LOW. CANNOT RULE OUT INSTABILITY
SHOWERS FRIDAY AND SATURDAY AFTERNOON BUT AIRMASS CURRENTLY
APPEARS TO DRY TO SUPPORT NOTHING MORE THAN CUMULUS FIELD AT THIS
TIME.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BERMUDA HIGH WILL EXPANDED WESTWARD OVER CENTRAL NORTH CAROLINA
THROUGH THE PERIOD. THIS WILL RESULT IN WARM...HAZY AND HUMID
CONDITIONS. APPEARS THAT ANY CONVECTION THAT FIRES WILL BE ISOLATED
AS MID LEVEL SUBSIDENCE MAY KEEP ON LID ON THE ATMOSPHERE.
TEMPERATURES WILL AVERAGE NEAR TO SLIGHTLY ABOVE NORMAL.

AVIATION...
VFR CONDITIONS WITH JUST ISOLATED THUNDERSTORMS THIS AFTERNOON WILL
DETERIORATE TO MVFR DUE TO CEILINGS AND VISIBILITIES... IN
WIDESPREAD SHOWERS AND THUNDERSTORMS LATER THIS EVENING AND
TONIGHT. CEILINGS AND VISIBILITIES WILL GRADUALLY LOWER FROM
NORTH TO SOUTH OVERNIGHT AS DEEPER MOISTURE INCREASES ACROSS
CENTRAL NORTH CAROLINA. GENERALLY SOUTH TO SOUTHWEST WINDS THROUGH
06Z... GUSTY AT EASTERN TAF SITES THIS AFTERNOON... WILL VEER TO
WEST AND THEN NORTH AS A COLD FRONT CROSSES THE REGION FROM THE
NORTH NORTHWEST BETWEEN 10 AND 16Z THURSDAY. THEN A GRADUAL
IMPROVEMENT IN CEILINGS AND VISIBILITIES WILL BE SHOWN THROUGHOUT
THE MORNING THURSDAY... AS CLOUDS SCATTER OUT AND LIFT THROUGH
MIDDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR NCZ007>011-021>027-038>041 UNTIL 9 AM
THURSDAY.
&&
Hazardous weather outlook, Jul 5, 5:36 AM EDT, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
536 AM EDT WED JUL 5 2006

NCZ007>011-021>028-038>041-043-060945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-WILSON-
536 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
NORTH CAROLINA TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
STORMS...SOME WITH LARGE HAIL AND DAMAGING WINDS ESPECIALLY LATER
THIS AFTERNOON INTO THE EVENING HOURS. ADDITIONALLY SOME
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. PORTIONS OF THE
NORTHWEST PIEDMONT AND NORTHERN TIER COUNTIES ALONG THE VIRGINIA
BORDER HAVE ALREADY RECEIVED SOME LOCALLY HEAVY RAINS OVERNIGHT.
MORE WIDESPREAD SHOWERS AND STORMS ARE EXPECTED LATER THIS
AFTERNOON AND TONIGHT...SOME WITH LOCALLY HEAVY RAINS WHICH WILL
FURTHER ENHANCE THE POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA.
THERE IS THE POTENTIAL FOR LOCALIZED HEAVY RAINS DURING THE
MORNING HOURS.

FRIDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NCZ042-073>078-083>086-088-089-060945-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
536 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
MAINLY THIS AFTERNOON...BECOMING MORE NUMEROUS LATER TONIGHT. THERE IS A
SLIGHT RISK OF A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS THIS AFTERNOON AND EVENING. ALSO SOME STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA
ESPECIALLY DURING THE MORNING THEN TAPERING OFF IN THE AFTERNOON.
THERE IS A SLIGHT RISK OF A FEW STORMS BECOMING SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. LOCALIZED HEAVY RAINS ARE POSSIBLE WITH
SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING MAINLY AFTER 4 PM.

RA

In the hours before

Special weather statement, Jul 5, 6:38 PM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT WED JUL 5 2006

NCZ007-052345-
PERSON-
INCLUDING THE CITY OF...ROXBORO
638 PM EDT WED JUL 5 2006

...STRONG THUNDERSTORM MOVING TOWARD HYCO LAKE...

A STRONG THUNDERSTORM ON THE CASWELL PERSON COUNTY LINE IS MOVING
NORTHEAST AT 25 MPH. THIS STORM IS EXPECTED TO BE OVER HYCO LAKE
AROUND 7 PM. GUSTY WINDS HOWEVER MAY PRECEDE THIS STORM BY SEVERAL
MINUTES. BOATERS SHOULD PREPARE FOR POTENTIALLY ROUGH WEATHER OVER
THE NEXT HOUR.
Special weather statement, Jul 5, 6:44 PM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT WED JUL 5 2006

NCZ010-011-052345-
WARREN-HALIFAX-
INCLUDING THE CITIES OF...WARRENTON...ROANOKE RAPIDS
644 PM EDT WED JUL 5 2006

..STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES
THROUGH 730 PM EDT...

AT 630 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
MOVING THROUGH THE NORTHERN PORTION OF WARREN AND HALIFAX
COUNTIES. THE AREA AFFECTED INCLUDES LITTLETON AND SURROUNDING
COMMUNITIES.

THE STORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH 730 PM.

WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RHJ
Special weather statement, Jul 5, 8:45 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT WED JUL 5 2006

NCZ007>011-022>027-038>042-073>077-083>086-088-060200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-
STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...NASHVILLE...
LEXINGTON...ASHEBORO...PITTSBORO...RALEIGH...SMITHFIELD...
ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...LILLINGTON...
WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE
845 PM EDT WED JUL 5 2006

...THUNDERSTORMS CONTINUE OVER CENTRAL NORTH CAROLINA...

SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST THROUGH CENTRAL
NORTH CAROLINA THROUGH 10 PM. THE AREA AFFECTED IS MAINLY ALONG
AND SOUTH OF THE INTERSTATE 85 CORRIDOR...WHICH RUNS FROM
GREENSBORO TO DURHAM ON NORTHEAST TO KERR LAKE... AND WEST OF THE
INTERSTATE 95 CORRIDOR...WHICH RUNS FROM FAYETTEVILLE TO
SMITHFIELD TO WILSON... ON NORTHEAST TO ROANOKE RAPIDS.

THE STRONGER STORMS WILL BE ACCOMPANIED BY GUSTY WINDS 30 TO 35
MPH...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

RHJ

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:03 AM EDTFlash Flood WarningRAHPerson57 min
Jul 6, 11:12 AM EDTSevere Thunderstorm WarningRAHSampson33 min

Nearby

Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.